Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



The Galton board: Limit theorems and recurrence

Authors: N. Chernov and D. Dolgopyat
Journal: J. Amer. Math. Soc. 22 (2009), 821-858
MSC (2000): Primary 37D50
Published electronically: October 21, 2008
MathSciNet review: 2505302
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We study a particle moving in $\mathbb {R}^2$ under a constant (external) force and bouncing off a periodic array of convex domains (scatterers); the latter must satisfy a standard ‘finite horizon’ condition to prevent ‘ballistic’ (collision-free) motion. This model is known to physicists as the Galton board (it is also identical to a periodic Lorentz gas). Previous heuristic and experimental studies have suggested that the particle’s speed $v(t)$ should grow as $t^{1/3}$ and its coordinate $x(t)$ as $t^{2/3}$. We prove these conjectures rigorously; we also find limit distributions for the rescaled velocity $t^{-1/3} v(t)$ and position $t^{-2/3} x(t)$. In addition, quite unexpectedly, we discover that the particle’s motion is recurrent. That means that a ball dropped on an idealized Galton board will roll down, but from time to time it should bounce all the way back up (with probability one).

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 37D50

Retrieve articles in all journals with MSC (2000): 37D50

Additional Information

N. Chernov
Affiliation: Department of Mathematics, University of Alabama at Birmingham, Birmingham, Alabama 35294

D. Dolgopyat
Affiliation: Institute for Physical Science and Technology, University of Maryland, College Park, Maryland 20742
MR Author ID: 357840

Received by editor(s): December 12, 2007
Published electronically: October 21, 2008
Article copyright: © Copyright 2008 by the authors